Are you allergic to that drug or did you just have an adverse reaction?

Posted on April 9, 2014

0



Whenever I get to building a profile for a new patient, one of the questions I ask is “Are you allergic to any medication?” Many times the answer is YES, but my follow up question “What kind of reaction did you have?” usually turns my documentation into a NO. Why is that? you ask. It’s because many people will state that the drug causes them nausea or drowsiness, both of which do not indicate true allergies, but adverse reactions or intolerance.

What is important for patients to know is that because they had an adverse reaction to a medication (like nausea, vomiting, stomach upset etc.), does not mean they are allergic or should stop taking it.  Therefore, be honest when you are asked how the drug made you feel, otherwise it may result in an unnecessary modification of drug treatment (that may be less effective, more expensive or even have worse side effects).

Adverse reactions are common and expected with certain drugs, and you don’t want to be barred from a medication that could potentially be the best option for your condition. In fact, if you are more verbal about your adverse reaction, your doctor/pharmacist may prescribe a similar drug in the same class but with less chances of that particular reaction. They could also write you something to help you counter the effect. A good example is the opioid drug class which usually cause nausea, an anti-emetic such as Phenergan or Zofran is therefore prescribed along with it. Similarly, antibiotics have the potential to cause diarrhea, so probiotics are typically recommended alongside.

Below are the true medication allergy signs or symptoms that should be reported to your doctor/nurse/pharmacist whenever that information is required:

-Skin rash (Most common)
-Hives or itchy patches over different parts of the body
-Any swelling in the facial region (Angioedema)- face, throat, tongue, lips -Difficulty swallowing
-Difficulty breathing (wheezing)
-Dizziness, light-headedness or fainting

If you experience any of these symptoms, immediately discontinue the medication and contact your health care provider. Also, make sure any new physicians, specialists or health care professionals are well aware and up-to-date on your allergy history.

Advertisements